To the Editor.—
To our knowledge, there are no reports in the medical literature of photo-onycholysis secondary to psoralen use. We report such a case.
Report of a Case.—
During the summer of 1976, a healthy 35-year-old woman, who weighed 50 kg, took methoxsalen by mouth on approximately ten occasions (20 to 40 mg/dose). The patient experienced no untoward effects. She was taking no other medication.In early September, she took 60 mg of methoxsalen, and one to two hours later, she lay out in the late afternoon sun for two hours, face down, hands extended in front of her, dorsa upward. Two to three days later, soreness of all ten fingernails developed. Physical examination revealed onycholysis of the central and proximal portions of all fingernails.Two months later, transverse depressions were noted on several nails, 2 to 3 mm proximal to the onycholysis.
Photo-onycholysis secondary to the tetracyclines
Rau RC, Flowers FP, Barrett JL. Photo-Onycholysis Secondary to Psoralen Use. Arch Dermatol. 1978;114(3):448. doi:10.1001/archderm.1978.01640150084028